Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Aberdeen, SD

July 4, 2020Edmunds County, Potter County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2020, 9:17 PM CDT for Edmunds County, Potter County, Walworth County, South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2020, 9:17 PM CDT (02:17 UTC)
Expired
Jul 4, 2020, 10:00 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Edmunds County, SD, Potter County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 113 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:20 PM CDTHAIL 15 Sse Java, SD
Jul 4, 9:30 PM CDTHAIL 17 Sw Bowdle, SDTIME ESTIMATED. STRONG WINDS AND HEAVY RAIN AS WELL.
Jul 4, 9:47 PM CDTHAIL 1.757 Nnw Tolstoy, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:53 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS53 KABR 050217
SVRABR
SDC045-107-129-050300-
/O.NEW.KABR.SV.W.0113.200705T0217Z-200705T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
917 PM CDT Sat Jul 4 2020

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Edmunds County in north central South Dakota...
  Northeastern Potter County in north central South Dakota...
  Southeastern Walworth County in north central South Dakota...

* Until 1000 PM CDT.

* At 916 PM CDT, a severe thunderstorm was located near Lowry, or 13
  miles southeast of Selby, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hoven around 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4538 10001 4547 9979 4523 9958 4516 9988
TIME...MOT...LOC 0216Z 328DEG 15KT 4536 9986 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

SD
2 follow-up statements
489 
WWUS53 KABR 050230
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
930 PM CDT Sat Jul 4 2020

SDC045-107-129-050300-
/O.CON.KABR.SV.W.0113.000000T0000Z-200705T0300Z/
Edmunds SD-Potter SD-Walworth SD-
930 PM CDT Sat Jul 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN EDMUNDS...NORTHEASTERN POTTER AND SOUTHEASTERN
WALWORTH COUNTIES...

At 929 PM CDT, a severe thunderstorm was located near Hoven, or 18
miles southeast of Selby, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Law enforcement. At 920 PM, CDT, quarter size hail was 
         reported 5 miles south southeast of Java.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Hoven around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

&&

LAT...LON 4538 9992 4544 9977 4523 9958 4517 9986
TIME...MOT...LOC 0229Z 314DEG 21KT 4532 9976 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

SD
479 
WWUS53 KABR 050241
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
941 PM CDT Sat Jul 4 2020

SDC045-107-129-050300-
/O.CON.KABR.SV.W.0113.000000T0000Z-200705T0300Z/
Edmunds SD-Potter SD-Walworth SD-
941 PM CDT Sat Jul 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN EDMUNDS...NORTHEASTERN POTTER AND SOUTHEASTERN
WALWORTH COUNTIES...

At 941 PM CDT, a severe thunderstorm was located near Hoven, or 22
miles northeast of Gettysburg, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Edmunds, northeastern Potter and southeastern Walworth
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

&&

LAT...LON 4538 9986 4541 9974 4523 9958 4518 9981
TIME...MOT...LOC 0241Z 330DEG 21KT 4528 9971 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:14 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 4, 9:14 PM CDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
914 PM CDT Sat Jul 4 2020

.UPDATE...
Issued at 912 PM CDT Sat Jul 4 2020

Still seeing some thunderstorm activity across mainly the central
part of the CWA, where a Severe Thunderstorm Watch remains in
place through midnight. Fairly quiet conditions occurring across
the rest of the area. No changes made to winds or temperatures at
this time.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 247 PM CDT Sat Jul 4 2020

The main forecast concern through the period will be thunderstorm
chances. For late this afternoon into tonight, expecting
convection to fire up way out west over the front range where
better s/w energy and deep layer shear is progged. In the east,
there are several outflow boundaries to deal with. One from this
morning's convection has drifted into the Coteau region of NE SD.
Another outflow is sliding south in eastern ND. Yet another
boundary (perhaps slightly elevated) appears be sliding E/se
through west river areas of Dewey/Corson counties. Any of those
boundaries could fire up toward evening once moderate to strong
instability is realized across the region. CAMS have kinda keyed
in on a boundary across southern ND which is where cu is forming
now. This may be where the initial storms develop this evening and
then build south into the ABR CWA. With shear somewhat on the
marginal side, the main threat from afternoon/overnight convection
should be hail and wind, and the storms may prove somewhat
pulsey, and move/develop erratically. A brief tornado is also
possible if any supercells form along that east/west front in
southern ND. Lastly, a moderate LLJ, especially along and west of
the James valley will likely support convection coming off the
High Plains into the overnight hours.

On Sunday the synoptic scale boundary moves east into the CWA during
the day, and will likely provide the lift for more storms in the
afternoon and evening. Again, deep layer shear isn't the greatest,
but moisture and instability will be plentiful such that some severe
storms are anticipated. Probably a bit more coverage of storms
Sunday afternoon and evening as any capping is diminished due to
falling heights/cooling mid level temps. Overall, temperatures
should remain near to above normal through Sunday and the model
blend numbers look pretty good overall.

.LONG TERM...(Monday through Saturday)
Issued at 247 PM CDT Sat Jul 4 2020

By 12Z Monday, the southwest to northeast boundary will be set up
from south central SD through our MN counties, with west to
southwesterly flow at 500mb ahead of a low nearing from south
central Canada. Just how quickly the surface trough will sink
southeast of the forecast area during the day is a concern. At
this point it's expected to reside to our south by 21Z. However,
an additional surface low near the Black Hills will help to push
the front back up north across central South Dakota Tuesday night.
A weak 500mb ridge will also be overhead Tuesday. Expect the
surface trough to move over the rest of the forecast areas during
the daytime hours Wednesday, accompanied by another 500mb wave in
the otherwise southwesterly to zonal flow. While a brief surface
ridge does look to build in mainly over MN Thursday/Friday work
week, unsettled weather will likely return as small disturbances
eject out of the west and across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 627 PM CDT Sat Jul 4 2020

Terminals KABR,KATY,KPIR,KMBG

Scattered thunderstorms are possible this evening, with the best
chances for strong to severe storms over the northern part of the
area. Storms will again be possible Sunday afternoon. Otherwise,
VFR conditions will prevail tonight into the day Sunday.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...KF
AVIATION...Parkin
Hazardous weather outlook, Jul 4, 4:40 AM CDT, 16 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
440 AM CDT Sat Jul 4 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
440 AM CDT Sat Jul 4 2020 /340 AM MDT Sat Jul 4 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong to potential severe storms can be expected over north-central
South Dakota through the morning hours today. Winds, exceeding 60 mph
and small hail will be possible with these storms.

Additional thunderstorms will be possible tonight, mainly for
locations north of Highway 212. Gusty winds and hail will be possible
with some storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms will be possible late Sunday afternoon
through the evening hours. Large hail exceeding 2 inches in diameter,
and gusty winds of 60-70 mph will be the main severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SD

In the hours before

Local storm report, Jul 4, 7:11 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
711 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     10 SW LONG LAKE         45.77N 99.36W
07/04/2020                   MCPHERSON          SD   MESONET

            MESONET STATION 184 EUREKA (SDDOT).

&&

KF
Local storm report, Jul 4, 7:59 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
759 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     2 W RICHMOND LAKE REC A 45.54N 98.64W
07/04/2020  M58 MPH          BROWN              SD   MESONET

            MESONET STATION EW9368 ABERDEEN 9 NW.

&&

KF
Local storm report, Jul 4, 8:19 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 NE MINA               45.46N 98.73W
07/04/2020  M50 MPH          EDMUNDS            SD   NWS EMPLOYEE

            PERSONAL WEATHER STATION.

&&

RL
Local storm report, Jul 4, 8:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     2 NE MINA               45.46N 98.73W
07/04/2020  M66 MPH          EDMUNDS            SD   NWS EMPLOYEE

            DAMAGE WAS ALSO REPORTED AT MINA LAKE.

&&

RL
Special weather statement, Jul 4, 8:29 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
829 PM CDT Sat Jul 4 2020

SDZ009-050215-
Walworth SD-
829 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALWORTH COUNTY UNTIL 915
PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selby, moving south at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Selby, Akaska, Lowry, New Everets Resort and Lake Hiddenwood Rec
Area.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central South Dakota.

LAT...LON 4557 9989 4529 9999 4535 10029 4539 10028
      4543 10032 4559 10016 4559 10004
TIME...MOT...LOC 0128Z 010DEG 17KT 4552 10004

Lueck
Local storm report, Jul 4, 8:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     MINA                    45.44N 98.76W
07/04/2020                   EDMUNDS            SD   EMERGENCY MNGR

            CAMPER TIPPED OVER AND EVERGREEN TREE
            SNAPPED. TIME ESTIMATED BY RADAR.

&&

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:04 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson41 min
Jul 4, 7:27 PM CDTSevere Thunderstorm WarningABRStanley19 min
Jul 4, 7:48 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson57 min
Jul 4, 7:59 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth46 min
Jul 4, 8:29 PM CDTSpecial Weather StatementABRWalworth46 min
Jul 4, 8:39 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink51 min
Jul 4, 8:41 PM CDTSevere Thunderstorm WarningABRWalworth49 min
Jul 4, 8:44 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds46 min
Jul 4, 8:52 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand68 min
Jul 4, 9:30 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink60 min
Jul 4, 9:41 PM CDTTornado WarningABRFaulk, Spink21 min
Jul 4, 9:50 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth40 min
Jul 4, 10:07 PM CDTSpecial Weather StatementABRCampbell38 min
Jul 4, 11:18 PM CDTAreal Flood WarningABRHand12 hr
Jul 4, 11:22 PM CDTSpecial Weather StatementABRHyde38 min
Jul 5, 12:00 AM CDTSevere Thunderstorm WarningABRHand, Hyde30 min
Jul 5, 12:45 AM CDTAreal Flood WarningABRHand60 hr
Jul 5, 12:54 AM CDTSpecial Weather StatementABRHand36 min
Jul 5, 1:08 AM CDTSpecial Weather StatementABRCorson52 min
Jul 5, 12:34 PM CDTFlash Flood WatchABRBrown, Edmunds, Faulk, Hand, Hyde, McPherson and 1 more15 hr
Jul 5, 1:01 PM CDTSpecial Weather StatementABRSpink29 min
Jul 5, 4:02 PM CDTSpecial Weather StatementABRMarshall28 min
Jul 5, 4:24 PM CDTSevere Thunderstorm WarningABRJones, Stanley51 min
Jul 5, 4:36 PM CDTSevere Thunderstorm WarningABRJones, Stanley39 min
Jul 5, 5:15 PM CDTSpecial Weather StatementABRJones45 min
Jul 5, 5:19 PM CDTSevere Thunderstorm WarningABRJones, Lyman41 min
Jul 5, 5:42 PM CDTSevere Thunderstorm WarningABRHughes, Lyman48 min
Jul 5, 5:53 PM CDTSevere Thunderstorm WarningABRJones, Lyman52 min
Jul 5, 6:07 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink53 min
Jul 5, 6:32 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink48 min
Jul 5, 6:42 PM CDTSevere Thunderstorm WarningABRLyman78 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.